Alert archive / Michigan / Flash Flood Warnings in 2006

Flash Flood Warning 5, NWS Gaylord, MI

August 26, 2006Manistee County, Michigan

NWS Gaylord, MI issued this flash flood warning at Aug 26, 2006, 1:45 PM EDT for Manistee County, Michigan. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2006, 1:45 PM EDT (17:45 UTC)
Expired
Aug 26, 2006, 4:00 PM EDT
In force
2 hr
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

County Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 136 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 4:00 PM EDTHEAVY RAIN 510 Nw Freesoil, MILAW ENFORCEMENT REPORTED 4 DIRT ROADS IN THE MANISTEE NATIONAL FOREST WERE UNPASSABLE FOR SEVERAL HOURS DURING THE LATE AFTERNOON INTO THE EARLY EVENING DUE TO WATER FLOWING OVER THOSE ROADS. ONE ROAD...NEAR A BRIDGE WAS PARTLY WASHED OUT BUT IS STILL USABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KAPX 261748
FFWAPX
MIC101-262000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
145 PM EDT SAT AUG 26 2006

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 400 PM EDT

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  STRONG THUNDERSTORMS OVER SOUTHERN MANISTEE COUNTY THAT WERE 
  PRODUCING TORRENTIAL RAINFALL. THE GAYLORD DOPPLER RADAR ESTIMATES 
  THAT BETWEEN 2 AND 3 INCHES OF RAIN HAS ALREADY FALLEN OVER PARTS 
  OF MANISTEE COUNTY DURING THE PAST THREE HOURS...AND THAT          
  ADDITIONAL THUNDERSTORMS OVER LAKE MICHIGAN WILL IMPACT MAINLY     
  SOUTHERN PARTS OF MANISTEE COUNTY THROUGH 300 PM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELLSTON...
  PARKDALE...ONEKAMA...NORWALK...MANISTEE...KALEVA...EASTLAKE AND
  BRETHREN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 4418 8640 4414 8586 4446 8584 4435 8636

$$
1 follow-up statement
000
WGUS73 KAPX 261840
FFSAPX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
232 PM EDT SAT AUG 26 2006

MIC101-262000-
MANISTEE MI-
232 PM EDT SAT AUG 26 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR
MANISTEE COUNTY...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE SOUTHERN 
PART OF MANISTEE COUNTY. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WELLSTON...
PARKDALE...ONEKAMA...NORWALK...MANISTEE...KALEVA...EASTLAKE AND
BRETHREN.

GAYLORD DOPPLER RADAR RAINFALL ESTIMATES BETWEEN 3 AND 4 INCHES HAS 
ALREADY FALLEN ALONG THE MANISTEE AND MASON COUNTY LINE DURING THE 
LAST THREE HOURS. A TRAINED SPOTTER IN WELLSTON REPORTED 2.24 INCHES 
OF RAIN OVER THE SAME TIME PERIOD. ADDITIONAL THUNDERSTORMS WILL 
AFFECT THE EXTREME SOUTHERN PART OF THE COUNTY THROUGH 330 PM WITH 
ADDITIONAL RAINFALL AMOUNTS UP TO ONE INCH POSSIBLE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

LAT...LON 4418 8640 4414 8586 4446 8584 4435 8636

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 11:25 AM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 26, 11:25 AM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1125 AM EDT SAT AUG 26 2006

.UPDATE...SURFACE MAP THIS MORNING SHOWED LOW PRESSURE IN NRN IL
WITH A WARM FRONT EXTENDING ENE ACROSS CENTRAL LOWER MICHIGAN.
ANOTHER WEAK SURFACE WAVE -- N OF THE MAIN LOW -- APPEARED TO BE
PUSHING ENE ACROSS CENTRAL LAKE MI...PER SURFACE OBS. THIS
FEATURE...COUPLED WITH 500 MB SHORT WAVE OVER WI...AND 850 MB
THETA-E ADVECTION...WAS ALLOWING SHOWERS/STORMS TO EXPAND OVER PARTS
OF LAKE MI AND NW LOWER MI. THESE ANTECEDENT CONDITIONS NOT EXPECTED
TO CHANGE MUCH DURING THE DAY...WITH SCATTERED/NUMEROUS SHOWERS AND
STORMS LIKELY TO PUSH ACROSS NRN LOWER THIS AFTERNOON. HAVE
INCREASED RAIN CHANCES ACCORDINGLY. ACROSS ERN UPPER...FARTHER
REMOVED FROM MOISTURE/INFLOW...PRECIP SHOULD BE MORE LIMITED.

SEVERE STORMS NOT EXPECTED AT THIS TIME...THOUGH SITUATION WILL NEED
TO BE CLOSELY MONITORED. ASSUMING ELEVATED STORMS REMAIN SUB-SEVERE
WITH 700-500 MB LAPSE RATES OF ONLY 5.5-6.0 C/KM...THE KEY TO SEVERE
WEATHER WILL BE BOUNDARY LAYER DESTABILIZATION (NOT SURPRISING).
VISIBLE SATELLITE SLOWS MAINLY CLOUDY SKIES AREAWIDE...WITH SOME
THINNER LOOKING CLOUDS S OF MBL/CAD. BEST CHANCE FOR PARTIAL SUN
WILL BE OVER SRN PARTS OF FORECAST AREA. ASSUMING 76/69 IN THIS
AREA...MLCAPES REACH 500-700 J/KG. WITH 0-6 KM BULK SHEAR VALUES OF
30-35 KTS...STRONG STORMS A GOOD POSSIBILITY PARTICULARLY S/E OF A
CAD-HTL-HARRISVILLE LINE. IMPACT OF BACKED LOW LEVEL FLOW NEAR WARM
FRONT WILL NEED TO WATCHED.

IN ADDITION...PWATS IN EXCESS OF 1.5 INCH...8H DEW POINTS AROUND
14C...FREEZING LEVELS ABOVE 14 KFT...AND SLOW MOVING STORMS WILL
MAKE HEAVY RAINFALL A POSSIBILITY AS WELL.

SMITH

&&

.PREV DISCUSSION...ISSUED 344 AM SAT AUG 26

RELATIVELY FLAT/SPLIT FLOW PATTERN ON TAP FOR THIS WEEKEND...MAIN
SHORT WAVE ENERGY OVER FAR NORTHWEST ONTARIO EARLY THIS MORNING
FORECAST TO PASS NORTH OF THE STATE SUNDAY.  UPPER LOW SPINNING
ACROSS THE GREAT BASIN WILL ONLY DRIFT SLOWLY EASTWARD INTO EARLY
NEXT WEEK...AS REGION REMAINS UNDER CONFLUENCE AXIS WHERE NORTHERN
AND SOUTHERN BRANCH FLOW MERGES.  WEAK SURFACE LOW OVER SOUTHERN WI
THIS MORNING WILL LIFT NORTHEAST ACROSS THE STATE OVER THE NEXT 24
HOURS...SO MAIN FORECAST CONCERNS WILL DEAL WITH RAIN CHANCES AS
THIS FEATURE MOVES THROUGH LATER TODAY/TONIGHT.

TODAY/TONIGHT...AT THE ONSET THIS MORNING...SCATTERED BAND OF
SHOWERS HAS BEEN DEVELOPING FROM LITTLE TRAVERSE BAY SOUTHEAST
TOWARD SAGINAW BAY...WITH SOME ADDITIONAL CONVECTION STARTING TO
BUBBLE UP ACROSS SOUTHERN WI/SOUTHERN LOWER MI BENEATH AXIS OF BEST
INSTABILITY.  MORE SCATTERED SHOWER ACTIVITY OCCURRING ACROSS
WESTERN UPPER/NORTHERN WI.  ALL OF THIS DRIVEN BY LOW LEVEL WARM
ADVECTION AHEAD OF 850/700MB TROUGH AXES...ALONG WITH SOME RRQ JET
SUPPORT FROM 100KT JET STREAK DIVING INTO THE EASTERN LAKES.  EXPECT
SHOWER ACTIVITY TO INCREASE OVER THE NEXT SEVERAL HOURS ACROSS
NORTHERN LOWER AND THE STRAITS AREA...SPREADING NORTHEAST ACROSS
EASTERN UPPER.  EXPECT AT LEAST SCATTERED COVERAGE THROUGH THE DAY
AS WARM ADVECTION AND ASSOCIATED QG SUPPORT PERSISTS ALONG WITH LOW
LEVEL MOISTURE CONVERGENCE AS WARM FRONT SHOULD LIFT INTO AT LEAST
CENTRAL LOWER THIS AFTERNOON.  EXPECT CLOUD COVER TO REMAIN FAIRLY
EXTENSIVE TODAY...BEST CHANCE FOR SOME BREAKS AND DECENT HEATING
WILL BE ACROSS SOUTHEAST PORTIONS OF FORECAST AREA.  WARMING
TEMPERATURES INTO THE UPPER 70S WOULD PUSH MLCAPE VALUES TOWARD 800
J/KG...AND STILL A GOOD AMOUNT OF TURNING TO THE LOW/MID LEVEL WINDS
WITH WARM FRONT IN THE VICINITY.  SO SOME ORGANIZED SEVERE ACTIVITY
NOT OUT OF THE REALM OF POSSIBILITY.  RAIN CHANCES SHOULD END FROM
WEST TO EAST DURING THE LATE AFTERNOON/EVENING HOURS AS SURFACE LOW
LIFTS NORTHEAST INTO LAKE HURON...FOLLOWED BY COLD/DRY AIR
ADVECTION.  THIS SHOULD ALLOW FOR SOME CLEARING TO DRY AND DEVELOP
ACROSS EASTERN UPPER/NORTHWEST LOWER...BUT SHALLOW LOW LEVEL
MOISTURE MAY ALLOW FOR SOME FOG/ST REDEVELOPMENT OVERNIGHT.

SUNDAY...DEEP LAYER SUBSIDENCE AND LOW LEVEL ANTICYCLONIC FLOW
COMBINED WITH SUBSTANTIAL DRYING (850-500MB MEAN RH FALLING BELOW 40
PERCENT) SHOULD ADD UP TO A NICE DAY AFTER MORNING FOG/ST BURN AWAY
WITH SCATTERED DIURNAL CU/SC EXPECTED DURING THE AFTERNOON.
SEASONABLY COOL SUNDAY NIGHT AS SURFACE HIGH NUDGES IN...PERHAPS
SOME HIGH CLOUDS DRIFTING IN FROM THE SOUTHWEST.  EXPECTING
WIDESPREAD LOWER-MID 50S OVERNIGHT...WITH SOME OF THE TYPICAL COLDER
LOCALES PROBABLY DIPPING INTO THE 40S.

MARINE...ALTHOUGH WINDS WILL BE SUBSIDING TODAY AS GRADIENT WEAKENS
WAVES ARE STILL ON THE CHOPPY SIDE ON LAKE HURON.  SHIP REPORT OFF
STURGEON POINT LIGHT AROUND MIDNIGHT HAD 7 FOOT WAVES...AND 5 FOOT
WAVES RECENTLY JUST SOUTHEAST OF THUNDER BAY.  ALTHOUGH WAVES AT THE
LAKE HURON BUOYS HAVE SUBSIDED TO AROUND 3 FEET...SUSPECT WAVES ARE
STILL ABOVE SCA CRITERIA IN THE NEARSHORE WATERS SURROUNDING
NORTHEAST LOWER.  SO WILL CONTINUE TO CARRY ONGOING SMALL CRAFT
ADVISORY AT LEAST THROUGH THE MORNING HOURS EAST OF THE STRAITS OF
MACKINAC.  WINDS WILL EVENTUALLY SWING AROUND THE THE NORTH AND
NORTHWEST OVERNIGHT AS SURFACE LOW CROSSES LAKE HURON.  NOT
ANTICIPATING ADVISORY CRITERIA CONDITIONS BEYOND THIS AFTERNOON.

JPB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 26, 5:46 AM EDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
546 AM EDT SAT AUG 26 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-271000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
546 AM EDT SAT AUG 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING...MAINLY
ACROSS NORTHERN LOWER MICHIGAN.  THERE IS A THREAT THAT SOME OF
THESE STORMS COULD BECOME SEVERE SOUTH OF A LINE FROM CADILLAC TO
HARRISVILLE.  PENNY SIZED HAILSTONES AND WIND GUSTS TO 60 MPH WILL
BE THE MAIN THREAT WITH SOME OF THE STRONGEST STORMS BETWEEN 1 PM
AND 9 PM.

THERE EXISTS AN INCREASED RISK FOR RIP CURRENTS TODAY ON LAKE HURON
BEACHES OF NORTHERN LOWER MICHIGAN.  WAVES ARE EXPECTED TO SUBSIDE
BY LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 3:57 PM EDTFlash Flood WarningAPXManistee3 hr

Nearby

Flash Flood Warnings in Michigan, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.